Arizona, 2016

Flash Flood and Heavy Rain in Arizona, August 1, 2016

August 1, 2016 · NWS FGZ · 2 events in 1 county or zone

Deep monsoonal moisture over Arizona brought thunderstorms and locally heavy rain across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

Deep monsoonal moisture over Arizona brought thunderstorms and locally heavy rain across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 1, 9:34 AM MST, 5 hours 26 minutes earlier.

Area forecast discussion, Aug 1, 9:34 AM MST, 5 hours 26 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
934 AM MST MON AUG 1 2016

.SYNOPSIS...Deep Monsoon moisture from southern Arizona northward
to the Utah border will bring widespread rainfall through much of
the work week. Showers and thunderstorms are likely with rainfall
rates locally heavy at times. There remains an elevated risk for
localized flash flooding each day. A downward trend in
precipitation chances is forecast for the weekend.

&&

.DISCUSSION...Morning soundings and satellite derived
percipitable water imagery show very high amounts across Arizona
this morning. (Soundings show Tucson 1.7, Phoenix 1.94 and
Flagstaff 0.96 inches.) The moisture quickly diminishes in
southern Utah this morning so our POPS are higher in northern
Arizona...and will leave POPS as they are along our northern
zones. Clouds are thinning across the central part of our CWA
which will lead to rapid destabilization this morning. A MCV is
also seen in the VIS over northern Apache and Navajo Counties.
Storms today will produce locally heavy rain.

&&

.PREV DISCUSSION /408 AM MST/...Arizona remains entrenched in deep
Monsoon moisture with precipitable water values ranging between
1.2 and 1.5 across much of northern Arizona. These high moisture
levels will bring extensive cloud cover reducing surface
temperatures and decreasing the convective heating trigger. Any
smaller mesoscale lifting mechanism may produce very heavy
rainfall resulting in an elevated risk for localized flash
flooding in these areas. Due to the lack of a significant
mesoscale forcing mechanism we decided to not issue a flash flood
watch today in coordination with our southern forecast offices.

Based on the deeper moisture and cloud cover we expect widespread
measurable rainfall over the northern half of Arizona. The highest
rainfall and thunderstorm coverage will be over the Mogollon Rim
from Flagstaff to the White Mountains. Precipitation amounts over
the next few days will likely be in the 1 to 3 inch range with the
highest amounts over the higher terrain. Due to the high moisture
levels we increased chances for showers each day this the week.

A downward trend in shower activity remains in the forecast for
this weekend as a trough moving into the west coast helps to
advect drier air into Arizona from the west. This downward trend
in precipitation chances will be brief as the extended forecast
guidance shows additional Monsoon moisture returning beyond the
seven day forecast period.

&&

.AVIATION...For the 18Z package...Expect scattered to numerous
showers and thunderstorms, with the greatest coverage over the
Mogollon Rim/White Mountains and Coconino Plateau this afternoon.
Increased coverage is possible over far northeast AZ this evening.
MVFR and brief IFR conditions in the stronger storms can be
anticipated. Some activity may linger overnight. Aviation
discussion not updated for TAF amendments.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...MAS/Bohlin
AVIATION...AT

For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Aug 1, 3:30 AM MST, 11 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
330 AM MST MON AUG 1 2016

AZZ004>018-037>040-020700-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
330 AM MST MON AUG 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

DEEP MONSOON MOISTURE WILL LEAD TO WIDESPREAD RAINFALL ACROSS
NORTHERN ARIZONA. SOME AREAS MAY SEE HEAVY SHOWERS AT TIMES
RESULTING IN AN ELEVATED THREAT FOR LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

TUESDAY THROUGH THURSDAY...CLIMATOLOGICALLY HIGH MOISTURE LEVELS
ACROSS THE STATE WILL ELEVATE THE RISK FOR LOCALIZED FLASH
FLOODING THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

RB

In the hours before

Special weather statement, Aug 1, 11:58 AM MST, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1158 AM MST MON AUG 1 2016

AZZ014-017-011930-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY AZ-WHITE MOUNTAINS AZ-
1158 AM MST MON AUG 1 2016

...SPECIAL WEATHER STATEMENT...

AT 1156 AM MST...TRAINED WEATHER SPOTTERS REPORTED A STRONG
THUNDERSTORM 9 MILES EAST OF HONDAH...OR 16 MILES SOUTHEAST OF SHOW
LOW.

HEAVY RAIN AND UP TO HALF INCH HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PINETOP-LAKESIDE...HONDAH...LAKE OF THE WOODS--PINETOP-LAKESIDE...LOS
BURROS CAMPGROUND...MCNARY...BROWN CREEK CAMPGROUND...PINETOP COUNTRY
CLUB AND LAKESIDE CAMPGROUND.

LAT...LON 3398 10988 3415 10999 3427 10979 3409 10968
TIME...MOT...LOC 1856Z 239DEG 49KT 3413 10978

MAS
Special weather statement, Aug 1, 12:00 PM MST, 3 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1200 PM MST MON AUG 1 2016

AZZ017-011930-
WHITE MOUNTAINS AZ-
1200 PM MST MON AUG 1 2016

...SPECIAL WEATHER STATEMENT...

AT 1200 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTHWEST OF CUTTHROAT CAMPGROUND...OR 26 MILES SOUTHWEST OF
SPRINGERVILLE. THIS STORM WAS NEARLY STATIONARY.

HEAVY RAIN AND HALF INCH HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CUTTHROAT CAMPGROUND...CRECENT LAKE...RESERVATION LAKE...MOUNT BALDY
PEAK...APACHE TROUT CAMPGROUND...GRAYLING CAMPGROUND...BIG LAKE...
BROOKCHAR CAMPGROUND AND RAINBOW CAMPGROUND.

LAT...LON 3371 10950 3380 10968 3398 10956 3387 10936
TIME...MOT...LOC 1900Z 212DEG 3KT 3382 10955

MAS
Special weather statement, Aug 1, 12:37 PM MST, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1237 PM MST MON AUG 1 2016

AZZ017-012000-
WHITE MOUNTAINS AZ-
1237 PM MST MON AUG 1 2016

...SPECIAL WEATHER STATEMENT...

AT 1236 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER LAKE OF THE WOODS--PINETOP-LAKESIDE...OR 9 MILES SOUTHEAST OF
SHOW LOW...MOVING WEST AT 10 MPH.

HEAVY RAIN AND HALF INCH HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SHOW LOW...PINETOP-LAKESIDE...HONDAH...WAGON WHEEL...LAKE OF THE
WOODS--PINETOP-LAKESIDE...LAKESIDE CAMPGROUND...PINETOP COUNTRY CLUB
AND SCOTT RESERVOIR CAMPGROUND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO POSSIBLE WITH THIS STORM...AND MAY LEAD
TO LOCAL FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3399 10987 3409 11010 3427 11004 3422 10986
TIME...MOT...LOC 1936Z 109DEG 12KT 3412 10997

MAS
Special weather statement, Aug 1, 2:15 PM MST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
215 PM MST MON AUG 1 2016

AZZ016>018-012200-
EASTERN MOGOLLON RIM AZ-NORTHERN GILA COUNTY AZ-WHITE MOUNTAINS AZ-
215 PM MST MON AUG 1 2016

...SPECIAL WEATHER STATEMENT...

AT 213 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES NORTH OF CARRIZO...OR 17 MILES SOUTHWEST OF SHOW LOW...MOVING
WEST AT 10 MPH.

HALF INCH HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FORT APACHE RESERVATION...CARRZO CREEK...CEDAR CREEK...
AND WHITE MOUNTAIN APACHE RESERVATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO INCRASED FLOWS IN AREA CREEKS AND WASHES. DO NOT DRIVE YOUR
VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3412 11002 3390 11014 3410 11045 3432 11037
TIME...MOT...LOC 2113Z 109DEG 11KT 3414 11032

MAS
Special weather statement, Aug 1, 2:36 PM MST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
236 PM MST MON AUG 1 2016

AZZ008-037-012215-
YAVAPAI COUNTY VALLEYS AND BASINS AZ-YAVAPAI COUNTY  MOUNTAINS AZ-
236 PM MST MON AUG 1 2016

...SPECIAL WEATHER STATEMENT...

AT 235 PM MST...DOPPLER RADAR WAS TRACKING SEVERAL STRONG
THUNDERSTORMS NEAR WAGONER...OR 18 MILES NORTH OF
WICKENBURG...MOVING SOUTHWEST AT 20 MPH.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
YARNELL...WALNUT GROVE...WILHOIT...PEEPLES VALLEY...WAGONER AND GLEN
ILAH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAINFALL IS ALSO LIKELY WITH THESE STORMS...AND MAY LEAD
TO FLOWING WATER IN LOCAL WASHES. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

LAT...LON 3448 11258 3424 11234 3409 11268 3432 11283
TIME...MOT...LOC 2135Z 063DEG 18KT 3422 11263

MAS

The radar

The Flagstaff radar (KFSX), 121 km away, was scanning. The volume nearest the first event began at 21:57 UTC.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 flash flood. Local standard time, as filed.

Heavy Rain, Gila

When
August 1, 3:00 PM MST to 4:00 PM MST
Where
Gila County, 4.25 mi WSW of Cedar Creek to 8.36 mi NNE of Cedar Creek
Reported by
Emergency Manager
Coordinates
33.900, -110.170

Radar estimated up to 1.60 inches of rain over the Turkey Track drainage. A 3 to 4 foot rise was observed downstream on Cedar Creek at the Highway 73 bridge in the community of Cedar Creek. Time is an estimate.

Flash Flood, Gila

When
August 1, 5:30 PM MST to 7:00 PM MST
Where
Gila County, 15.63 mi SSE of Young to 15.26 mi E of Roosevelt Grpvn Arpt
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
33.879, -110.892

The USGS stream gauge at Cherry Creek measured a 6 foot rise with a peak stage of 8.07 feet (4,800 CFS). Base flow is less than 10 CFS.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2016Every state in 2016This day in weather historyWarnings in Arizona, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 657137, 657136.